Hail, Newaygo
- When
- August 24, 6:45 PM EST to 6:48 PM EST
- Where
- Newaygo County, 0.85 mi NE of Grant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.340, -85.810
One inch diameter hail was reported near Grant.
Severe storms developed during the evening hours in an extremely unstable environment. Two tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe storms developed during the evening hours in an extremely unstable environment. Two tornadoes occurred. The first tornado touched down in west central Kent County from Alpine Township to Plainfield Township and was rated an EF-1. The second tornado touched down in eastern Ingham County from Williamston to Webberville, before continuing on into Livingston County, and was rated an EF-2 in Ingham County before weakening to an EF-1 in Livingston County. The thunderstorms produced numerous areas of 60 to 75 mph wind gusts and vivid lightning. The combination of the tornadoes, strong wind gusts, and continuous lightning resulted in power outages to 460,000 customers statewide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 24, 6:18 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Thu Aug 24 2023 LATEST UPDATE... Aviation .UPDATE... Issued at 604 PM EDT Thu Aug 24 2023 Updated the forecast to feature a higher potential for storms and severe weather. Parameters continue to become increasingly favorable for numerous storms, with an increased potential for higher end severe weather. We did let the marine dense fog advisory expire. && .SHORT TERM...(This evening through Friday night) Issued at 206 PM EDT Thu Aug 24 2023 - Risk for Severe Weather This Afternoon into Early Tonight The region has been placed in an enhanced risk for severe weather. An unusual set of parameters were coming together here in Lower Michigan. From SPC's meso page, strong instability was building over the area with MUCAPE values topping 2000 J/kg, which are forecast to increase over the next few hours to 5000 J/kg. Also a mid level jet max in MN and western WI shifts into the CWA this evening enhancing the vertical shear. This feature does show up on the upstream VWP's. DCAPE values become rather favorable(greater than 1200 J/kg) for enhanced winds with the convection ahead of the approaching mid level speed max. Models are coming together in showing the 23z to 04z period as the highest potential for storm to develop over or track through the CWA. Satellite imagery shows skies now clearing steadily from Holland to near Kalamazoo. Based on trends, this should be the case for much of the CWA over the next few hours. It has not taken long for the temperatures to increase rapidly once the clearing occurs, so it looks like the models are on the right idea, especially with the old outflow boundary stalled out near I-96. .LONG TERM...(Saturday through Thursday) Issued at 244 PM EDT Thu Aug 24 2023 -- Dry weekend overall still expected -- As noted previously, Saturday morning could begin with some cloudiness and accompanying drizzle/light rain, but this should be short-lived. Drier air will result in more noticeable diurnal temperature swings over the weekend compared to what we've been experiencing lately. -- Unsettled with rain Monday/Tuesday -- Forecast scenario looks similar to what was advertised 24 hours ago in terms of an upper jet digging down the back side of a sharp upper trough over the western Great Lakes beginning Monday. This will yield a good coverage of precipitation starting late Monday and lasting through much of Tuesday. Cold air aloft and strongly cyclonic flow looks supportive of lake effect rain that may linger into early Tuesday night. -- Growing confidence for a dry second half of the work week -- As already noted, Wednesday looks to be our coolest day thanks to low level thermal troughing associated with the upper trough. As this trough moves east of the area, we will have confluent northwest flow aloft favorable for growing surface high pressure. The resulting surface high will remain centered over the Great Lakes thanks to reinforcement from an upstream shortwave ridge aloft over the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 714 PM EDT Thu Aug 24 2023 A developing line of storm just west of KMKG is forecast to fill in and track through the TAF sites through 03z. The main risk will be strong shifting winds that may top 50 knots. Behind the line of convection, a lower deck of clouds is forecast to arrive by 08z and persist into Friday morning. A gradual trend of VFR looks likely for the afternoon. && .MARINE... Issued at 1016 AM EDT Thu Aug 24 2023 Added a marine dense fog advisory based on webcams and anticipated very humid air in light winds prior to cold frontal passage commencing this evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074. LM...None. && UPDATE...MJS SHORT TERM...MJS LONG TERM...TJT AVIATION...MJS MARINE...TJT
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1048 AM EDT Thu Aug 24 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a risk of severe storms this afternoon and evening. The greatest threats will be damaging wind gusts, large hail and flooding rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-251500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Dense fog is expected much of the day. This will be followed thunderstorms this evening and tonight with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Grand Rapids radar (KGRR), 54 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
10 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
One inch diameter hail was reported near Grant.
Numerous trees, tree limbs and power lines were blown down. A woman and two girls were also killed near Cedar Springs when the vehicle they were traveling in lost control in a heavy downpour and hydroplaning accident.
A tornado began east of Peach Ridge Avenue and north of 6 Mile Road and moved east northeast for almost 9 miles, ending just west of Rockford High School. Hundreds of trees were snapped or uprooted. Structural damage was done to buildings in the 5600 block of Alpine Avenue and to homes in a subdivision just north of the intersection of 7 Mile Road and Pine Island Drive. Peak wind speeds in this area were estimated to be 110 mph making this an upper end EF-1 tornado.
There were numerous reports of damage to homes as a result of fallen trees and tree limbs. Many power lines were also downed.
Numerous trees and tree limbs were blown down. 15 power poles were snapped and numerous trees were snapped or uprooted in Saranac. In Portland several trees were also snapped or uprooted.
There were numerous reports of downed trees and tree limbs in and especially east to southeast and south of Lansing. One woman was killed when a tree fell onto her home.
Severe thunderstorm winds blew down numerous trees and tree limbs and power lines across portions of Eaton county. Some houses were damaged from falling trees and some power poles were damaged. Numerous trees were also snapped or uprooted in and near Grand Ledge along with damaged utility lines and buildings.
There were numerous reports of downed power lines, trees and tree limbs across portions of Clinton county.
The public reported that many large trees and tree limbs and power lines were blown down.
Many reports of downed trees, branches and power lines were received from across Ingham county.
The tornado moved east northeast and onto I-96 where it remained for around 1.5 miles before turning southeast. The tornado crossed M-52 South of I-96 where it remained just south of I-96 until it crossed into Livingston County after Wallace Road north of Van Orden Road. The tornado briefly continued in Livingston County before lifting near Van Buren Road west of Nicholson Road. EF-2 damage occurred near and along I-96 with hundreds of trees snapped, several outbuildings heavily damaged and a few homes|having roof, siding and window damage. The tornado resulted in 2 deaths and 3 injuries of persons in vehicles on I-96. Both people killed were travelling west as the tornado was travelling east. One of the fatalities was immediate and one person succumbed to their injuries around a week later. Numerous semi trucks were blown over as the tornado crossed onto I-96. The roof of an assisted living facility in Williamston was ripped off by the tornado, where one minor injury was reported. At least 41 power poles were snapped and 400 power lines were downed.
There were multiple reports of downed trees and limbs and power lines.
The ASOS at Jackson airport reported a peak wind gust to 64 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Kent | 2023-08-24 | 21 | Female | Outside/Open Areas | Direct |
| Thunderstorm Wind, Kent | 2023-08-24 | 3 | Female | Outside/Open Areas | Direct |
| Thunderstorm Wind, Kent | 2023-08-24 | 1 | Female | Outside/Open Areas | Direct |
| Thunderstorm Wind, Ingham | 2023-08-24 | 84 | Female | Unknown | Direct |
| Thunderstorm Wind, Ingham | 2023-08-25 | Outside/Open Areas | Indirect | ||
| Tornado, Ingham | 2023-08-31 | Unknown | Direct | ||
| Tornado, Ingham | 2023-08-24 | 40 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125036, 1125049, 1125048, 1125053, 1125055, 1125057, 1125061, 1125063, 1125059, 1125066, 1125089, 1125067, 1125068.